can levothyroxine cause a rash?

Argh! I'm so itchy!
My Ent put me on synthroid, but I'm pretty sure pharmacy gave me generic anyway. Here is my problem, I have developed the strangest, most itchy rash I've ever had. The rash looks like goosebumps, but they do not go away. And the itch is so intense at times that without a reasonable mind, I could very easily scratch through my skin.
Any advice at all would be appreciated.

Report post

12 replies. Join the discussion

sorry to hear. i wish good luck and you get results.good luck to hubby and to youself. i take 200 sythroid and seems okay found out about tirsint going to look into.i wish you good luck and what you going thru.god bless you your friend.

Report post

I had that rash for 8 months! It is either an allergic reaction to fillers or dyes, or you could be over/under dosed. Some people react to certain manufacturers because of the fillers they use.

I was always synthroid only and never figured exactly what was the problem was.
I do know that I went extremely hyper and couldn't recover for some reason.
I have read that both hypo and hyperthyroidism (over/under dosed) can give you a rash.
And, I've read that some people react to certain fillers/dyes too.

I got off all vitamins and went to a dye-free synthroid with a slight dosage change, and the rash went away. Since the medication change, the rash went away. Now I am also finding that certain brands of over-the-counter D3 break me out in a rash. Now I'm trying to work through a D3 issue. I take 1 pill and wait 3 days to see if the rash re-appears. If so, I wait 1-3 weeks until the rash goes away, and try a different type! It's a crap shoot! I've recently heard that vit D3 with cholecalciferol is the best. So I am going to try that next.

I would also check with your ENT to make sure he/she wanted you on a generic. Some of us are brand name only. Sometimes they just forget to check the right box when they fill the script.

Report post

You can tell if your meds are Synthroid if you look on the pill. It should say synthroid on it.
I got a rash days after I was put on it, but my surgeon and endo said that didn't make sense. Mine was not itchy, but felt like sandpaper. I was referred to my derm and put on hydrocortisone valerate for 1 week, but my rash went away after a couple of days with two applications each day and 4 weeks later has not returned. My derm wondered if mine was an allergic reaction to a shot I would have been given at the beginning of my TT surgery. I hope that you can get relief and find out what the cause was. It is awful to be itchy.

Report post

The general consensus is that it is not the levothyroxine itself but the fillers you are allergic to. The two options are to try a dye-free one (50mcg) or skip that step and change to a different generic. Sandoz generic has the lowest number of fillers.

Report post

I was on synthroid 200mg and had been itching like crazy - mostly upper arms, scalp and back. I also have rash on upper thighs- dr said it looked more like heat rash since we've been having very high daily temps. I was taken off the Synthroid lavender pill and am now taking 4 little white ones(no fillers, 50mg ea). I asked the dr if I could back on Armour but she's not going for it. Makes me wonder if it's because my cancer is Hurthle Cell a variant with Follicular. I still am itching just as bad. My other meds are potassium, calcium, some heart meds as I have A-Fib and Diabetes II. I'm still trying to figure out what all the Tsh numbers and thyrogen numbers are about. I had my throidectomy surgery 12/5/11 and had my second scan this past March. There's been a slight uptake in the thyroid bed/salivery glands that doesn't seem to be a concern by the doctors.

I recently was taken to the hospital due to an acute episode of vertigo. I was having lunch at a cafe with my husband when my left ear sort of popped and the next thing I knew I didn't have any balance. I thought I could be having a stroke so was taken to the hospital. I was just given meclizine and phenergren and so far so good. It makes driving difficult in case it would happen again.

Stay in touch - having each other to share our concerns is great.

Report post

I also has a problem with rash and itching. I'm on 200 mill of synthroid. I started taking meds after radiation in February. Ask my doctor about it and he said it was heat rash, but I know its not. I take benadryl at night to relieve itch when it is at its worst. Good luck to you.

Report post

I had an invisible severe itching from a generic version and as soon as I went back to Synthoid, it went away.

Report post

I'm on name-brand synthroid. No rash, but I definitely am noticeably more itchy than ever before.

Report post

I have a rash just like you described in two spots...on my right forearm and at the nape of my neck, like right at the hairline. I am on generic levothyroxine 125 because my insurance company refuses to authorize name brand no matter what my doctor says. I wonder if the rash is due to the meds or due to being hypo because I haven't been adequately suppressed at all since my surgery. We are still working towards that.

Report post

Thank you all for your responses. However, I'm saddened by the fact that there is yet another issue to suffer from.
My first course of action will be to get Ent informed of generic script instead of brand name synthroid. I know that's what he wanted because that's all he prescribes. Brand name.
Secondly, a little more info. The rash looks exactly like goose bumps, as I've said. I've down it to a family member who is an RN. She had never seen anything like it. It's certainly not a fun time, lol.
Thanks again, everyone, for the replies. Ill let you know I'd I find out anything.

Report post

Mine looks just like goosebumps as well. I don't see my doctor until Tuesday...so I honestly don't know what (if anything) he will make of it. I am on the Sandoz generic (125) and am still having this bizarre reaction. Where on your body is the rash? Mine is in two specific spots (right forearm and the nape of my neck/hairline). Nothing seems to help it. I have been using a sulfate free, tea tree and mint shampoo and have tried using cortisone cream on my arm...but it persists.

Let me know if you learn anything new! I am curious about this as well!

Report post

I have a rash on my right forearm also that seems to spread to my neck and right shoulder. I get it in the same place every summer (starting mid-July). I associated it last year with homegrown tomatoes, and after I stopped eating them, the rash went away! However, this summer I am not eating homegrown tomatoes and the rash returned. I also have sores inside my nostrils, which seem to be deeply imbedded under the skin at the top. They are quite sore when I flare my nostrils (like a bull, LOL!)

I had a TT last year, with RAI therapeutic treatment. I just had a diagnostic dose of RAI two days ago for today's WBS. And, I broke out with a sore on my upper lip. I am not sure if this is related to the RAI, but will ask the nuclear medicine doc when I see him today.

I have been on Synthroid since age 15, just different doses now after surgery. This rash and incessant itching have been relatively recent occurrences (over the past 8 years), so I doubt it is due to the thyroid medicine. I am now linking it to hot humid weather; it is particularly bad before a thunderstorm with concomitant high humidity. I wonder if people in Arizona don't experience this, due to their low humidity levels??

After consulting with the nuclear medicine doc today and with my endo, and if I get no answers, I will make an appointment with dermatology. It seems like a very weird phenomenon since all this seems to happen in summer weather but not in the other seasons. If it were a reaction to Synthroid, it would last all year and not just be seasonal.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support ThyCa

Help ThyCa: Thyroid Cancer Survivors' Association reach its goals and support people like yourself by making a donation today.

Donate to  ThyCa: Thyroid Cancer Survivors' Association

Discussion topics

Help and information from ThyCa

Community leaders